Minnesota, 2012Hail and Damaging Winds in Minnesota, August 4, 2012
August 4, 2012 · NWS DLH · 12 events in 6 counties and zones
A strong cold front produced widespread thunderstorms over northeast Minnesota. Some of the storms contained large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced widespread thunderstorms over northeast Minnesota. Some of the storms contained large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 4, 11:36 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 11:36 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1236 PM CDT SAT AUG 4 2012
.AVIATION...18Z TAFS
MVFR CIGS WILL LINGER ACROSS FAR E MINNESOTA AND NW WISCONSIN
THROUGH EARLY THIS AFTERNOON...INCLUDING AT KDLH/KHYR...DUE TO THE
LOW STRATUS ASSOCIATED WITH A COLD FRONT THAT MOVED THROUGH THE
REGION EARLIER THIS MORNING. THE VFR CONDITIONS THAT HAVE
DEVELOPED ACROSS THE REST OF THE NE MINNESOTA SHOULD SPREAD INTO
NW WISCONSIN THIS AFTERNOON. VFR CONDITIONS SHOULD PREDOMINATE FOR
THE MID TO LATE AFTERNOON...BUT ANOTHER COLD FRONT BEGINNING TO
MOVE INTO FAR NW MINNESOTA WILL BEGIN TO MOVE INTO NE MINNESOTA
MID TO LATE AFTERNOON. THIS SECOND COLD FRONT WILL PROBABLY RESULT
IN SCATTERED RAIN SHOWERS...AND MAYBE SOME WEAK THUNDERSHOWERS. AT
THIS POINT...INCLUDED VCSH AND TEMPO OF -RA FOR
KINL/KHIB/KBRD...BUT MAY NEED TO INCLUDE VCTS OR TEMPO OF -TSRA
ONCE ANY STORMS MOVE INTO OR DEVELOP OVER NE MINNESOTA.
ALSO...THE SHOWERS AND STORMS MAY RESULT IN BRIEF PERIODS OF MVFR
CIGS AND VSBYS. WESTERLY WINDS OF 10 TO 15 KNOTS WITH GUSTS UP TO
25 KNOTS ARE GENERALLY EXPECTED THROUGH EARLY THIS EVENING AT ALL
TERMINALS...WITH WINDS RELAXING AND BECOMING NORTHWESTERLY
TONIGHT. MVFR CIGS WILL PROBABLY REAPPEAR THIS THIS EVENING IN THE
WAKE OF THE COLD FRONT...BUT CLEAR SKIES SHOULD DEVELOP LATE
TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 933 AM CDT SAT AUG 4 2012/
UPDATE...
SPREAD SCATTERED SHOWERS FURTHER WEST AND DE-EMPHASIZED THUNDER
ACROSS THE AREA THIS MORNING. DECREASED WINDS A LITTLE THIS
MORNING.
SHORT TERM...
THE ACTUAL FRONT IS MOVING THROUGH THE DULUTH AREA MID-MORNING
THIS MORNING. IT IS BECOMING A STRONG FRONT...WITH THE UPPER FLOW
AND THERMAL WIND LINING UP MORE AND MORE PARALLEL TO IT. THIS
SLOWS DOWN ITS FORWARD PROGRESS AND INCREASES MOISTURE AND CAUSES
PRECIPITATION TO FILL IN BEHIND IT. BRIEF SURFACE RIDGING BEHIND
THE FRONT IS FOLLOWED BY THE TROUGH THAT REFLECTS FALLING HEIGHTS
ALOFT. WE LEFT IN SHOWERS AND DID NOT DE-EMPHASIZE THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING...THUNDERSTORMS WILL BE SHALLOW...
BRIEF...AND SPOTTY IN DISTRIBUTION. SOUTHWEST WINDS WILL COME UP A
LITTLE LATER...AS THE SECOND TROUGH APPROACHES...AND SLOWLY VEER.
PREV DISCUSSION... /ISSUED 631 AM CDT SAT AUG 4 2012/
AVIATION...12Z TAFS.
FIRST FRONTAL BOUNDARY IS MOVING THROUGH FA ATTM. A FEW SHOWERS
WILL OCCUR IN THE VCNTY OF THE FRONT. LATER TODAY...THE SECOND
FRONT WILL BEGIN TO CROSS THE AREA WITH ADDITIONAL SHOWERS AND
POSSIBLY A THUNDERSTORM. A MIX OF MVFR/IFR CIGS WITH THE FIRST
FRONT UNTIL AROUND 15Z THEN AN IMPROVEMENT TO VFR. WITH THE SECOND
FRONT...CIGS WILL DROP BACK INTO THE MVFR WITH VCSH AT MOST SITES
FROM 18Z TO 00Z. CIGS IMPROVE TO VFR WITH THE DEPARTURE OF THE
FRONT AND DRIER AIR ARRIVING WITH HIGH PRESSURE AFTER 06Z.
PREV DISCUSSION... /ISSUED 323 AM CDT SAT AUG 4 2012/
SHORT TERM...THROUGH SUNDAY.
CONVECTIVE SYSTEM WILL EXIT THE CWA OVER THE CWA IN THE NEXT 2 TO 3
HOURS. GUSTY WINDS...30-45 MPH AND SOME HAIL WILL BE POSSIBLE IN
SPOTS WITH THIS LINE. THE FRONTAL BOUNDARY WAS STILL WEST OF THE
CWA...AND SHOULD REACH OUR EASTERN MN ZONES BY 12Z...AND EXIT THE
EASTERN CWA BY MID AFTERNOON. THE 925MB BOUNDARY WILL TAKE A BIT
LONGER TO EXIT...AND IS FORECAST TO BE THROUGH THE ARROWHEAD AND
OUR EASTERN WI COUNTIES AT 18Z. ADDITIONAL SHOWERS AND STORMS WERE
FIRING IN SOUTHERN MINNESOTA/SOUTHEAST SOUTH DAKOTA ALONG AND
AHEAD OF THE FRONT. UPPER WAVE WAS ALSO MOVING THROUGH THE
DAKOTAS...WHICH WILL AID IN ADDITIONAL LIFT. POPS ARE A BIT TRICKY
THIS MORNING. WE HAVE THEM HIGHEST IN THE EAST...AND WENT DRY IN
THE FAR WEST. WE'LL KEEP AN EYE ON THE ACTIVITY IN SOUTH DAKOTA
AND MAY HAVE TO INCLUDE A POP IN PORTIONS OF THE WEST-SOUTHWEST
THIS MORNING IF THAT ACTIVITY PERSISTS OR EXPANDS. HIGH RES WRF
AND HRRR SHOW THIS FALLING APART AS IT MOVES EAST-NORTHEAST.
THIS AFTERNOON SHOULD SEE THE HIGHER CHANCES FOR SHOWERS/STORMS IN
THE NORTH CLOSER TO THE UPPER LOW AND COLDER TEMPS ALOFT. WE HAVE A
CHANCE FOR SHOWERS AND STORMS ACROSS MOST ZONES...RANGING FROM
SLIGHT TO LIKELY. SHOWERS WILL DIMINISH THROUGH THE EVENING...BUT WE
KEPT A MENTION OF SHOWERS ALL NIGHT IN THE ARROWHEAD IN AREA OF
HIGHEST MOISTURE/AND NEAREST THE UPPER LOW.
IT SHOULD BE DRY SUNDAY WITH HIGH PRESSURE BUILDING IN.
TEMPERATURES TODAY AND SUNDAY FOR MOST AREAS WILL BE IN THE
SEVENTIES. EXPECT LOWS TONIGHT TO DROP INTO THE UPPER FORTIES IN THE
TRADITIONALLY COLDER SPOTS...WITH 50 TO 55 ELSEWHERE.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.
SFC RIDGING COVERS THE FA SUNDAY NIGHT. ON MONDAY...A WEAK COLD
FRONT WILL CROSS INTO THE FA FROM CANADA. HAVE SMALL POPS IN THE
AFTERNOON IN RESPONSE TO SHORT WAVE ENERGY INTERACTING WITH THE
FRONT TO POSSIBLY GENERATE THUNDERSTORMS. THE FRONT WILL CROSS THE
REST OF THE FA MONDAY NIGHT. MOISTURE IS LIMITED AND HAVE SMALL
POPS IN NW WI FOR ANY STORMS. RIDGING RETURNS FOR TUESDAY AND
TUESDAY NIGHT. BY WEDNESDAY...A WARM FRONT IS PROGGED TO LIFT NWD
INTO THE FA FROM THE SW. MEANWHILE...AN UPPER LEVEL SHORT WAVE
DROPS OUT OF CANADA. THESE FEATURES WARRANT A SMALL POP. MOISTURE
IS LIMITED AHEAD OF THE FRONT AND THAT IS WHERE THESE STORMS ARE
EXPECTED TO DEVELOP AND HAVE SMALL POPS. A STRONG CUT OFF LOW WILL
MOVE ACROSS SOUTH CENTRAL CANADA WEDNESDAY NIGHT. THIS PUSHES A
SFC LOW AND STRONG COLD FRONT THROUGH THE FA. GFS AND ECMWF
DISAGREE ON TIMING AND OVERALL COVERAGE SO CHANCE POPS USED. THE
UPPER LOW CONTINUES TO MOVE SEWD AND GENERATE ADDITIONAL PCPN AND
MAINTAINED POPS IN THE PATH OF THE LOW. LINGERED POPS THURSDAY
NIGHT IN THE FAR EASTERN WI FA FOR AN LINGERING STORMS AS THE
UPPER LOW DEPARTS. RIDGING RETURNS FOR FRIDAY.
AVIATION...06Z ISSUANCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED OVER THE
REGION WILL GRADUALLY EXIT TO THE EAST THROUGH 12Z. EXPECT
VARIABLE WIND GUSTS TO 30 KT AND MVFR/IFR CONDITIONS IN ANY OF
THESE STORMS. WEST TO NORTHWEST SURFACE WINDS AND VFR CONDITIONS
WILL PREVAIL THROUGH MID-DAY SATURDAY...WITH SCATTERED RAIN
SHOWERS AND CEILINGS AROUND 4-6 KFT MAINLY AFTER 20Z.
&&
.POINT TEMPS/POPS...
DLH 53 76 55 83 / 20 10 0 10
INL 45 77 54 80 / 40 10 0 20
BRD 53 77 53 85 / 10 10 0 10
HYR 54 76 50 84 / 10 10 0 10
ASX 55 77 54 82 / 20 10 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...EOM
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Aug 4, 3:41 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
441 AM CDT SAT AUG 4 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
441 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY IN FAR EASTERN AND FAR
NORTHERN AREAS. THE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...A FEW COULD CONTAIN GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT
OVER PORTIONS OF THE NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME. MORE STORMS ARE POSSIBLE WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE TODAY. THE STORMS COULD BE
STRONG...BUT THE THREAT FOR SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND MONDAY
NIGHT...AND AGAIN WEDNESDAY INTO THURSDAY.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Event by event
6 thunderstorm wind, 5 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Itasca
- When
- August 4, 1:03 PM CST
- Where
- Itasca County, 0.46 mi W of Wirt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.730, -93.960
Three to four inch diameter trees were snapped off and blown down.
Hail, Itasca
- When
- August 4, 1:10 PM CST
- Where
- Itasca County, 0.47 mi E of Talmoon
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.600, -93.770
Thunderstorm Wind, St. Louis
- When
- August 4, 1:12 PM CST
- Where
- St. Louis County, 3.61 mi NW of Burnside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.940, -91.980
Numerous trees were blown down along Passi Road.
Funnel Cloud, Itasca
- When
- August 4, 1:45 PM CST
- Where
- Itasca County, 6.19 mi NNE of Wirt
- Reported by
- Trained Spotter
- Coordinates
- 47.810, -93.890
Two funnel clouds were reported over Big Fork.
Thunderstorm Wind, Aitkin
- When
- August 4, 2:20 PM CST
- Where
- Aitkin County, 1.17 mi NW of Hill City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.990, -93.600
Eight inch diameter tree branches were blown down.
Thunderstorm Wind, Lake
- When
- August 4, 2:35 PM CST
- Where
- Lake County, 1.38 mi N of Sawbill Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.750, -91.620
Several foot and a half diameter trees were blown down.
Hail, Aitkin
- When
- August 4, 6:48 PM CST
- Where
- Aitkin County, 0.69 mi S of Kimberly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.560, -93.470
Hail, Aitkin
- When
- August 4, 7:15 PM CST
- Where
- Aitkin County, 0.69 mi S of Wealthwood
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -93.650
Thunderstorm Wind, Aitkin
- When
- August 4, 7:15 PM CST
- Where
- Aitkin County, 0.69 mi S of Wealthwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -93.650
Numerous reports were received of two-foot diameter trees down along the north shore of Mille Lacs Lake.
Hail, Cass
- When
- August 4, 9:12 PM CST
- Where
- Cass County, 2.07 mi N of Pillager
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -94.480
Hail, Aitkin
- When
- August 4, 9:12 PM CST
- Where
- Aitkin County, 2.82 mi SE of Cutler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.340, -93.710
Thunderstorm Wind, Crow Wing
- When
- August 4, 9:38 PM CST
- Where
- Crow Wing County, 1.91 mi E of Brainerd
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -94.160
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407005, 407007, 407008, 407009, 407010, 407011, 407012, 407013, 407014, 407015, 407016, 407017.